Ohio, 2020

Flooding in Ohio, March 20 to 22, 2020

March 20 to 22, 2020 · NWS RLX · 2 events in 2 counties and zones

Numerous rounds of showers in southeast Ohio associated with a warm front led to a rise on the Muskingum River at both McConnelsville and Beverly from March 20th to the 22nd. While the river was above flood stage, minor flooding of low lying areas and homes adjacent to the Muskingum River occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Numerous rounds of showers in southeast Ohio associated with a warm front led to a rise on the Muskingum River at both McConnelsville and Beverly from March 20th to the 22nd. While the river was above flood stage, minor flooding of low lying areas and homes adjacent to the Muskingum River occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 20, 1:46 PM EST, 45 minutes earlier.

Area forecast discussion, Mar 20, 1:46 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
246 PM EDT Fri Mar 20 2020

.SYNOPSIS...
Line of showers and thunderstorms tonight with a cold front. Much
cooler for the weekend. Warmer for next week with additional systems
arriving Sunday night and Tuesday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 140 PM Friday...

Morning convection has all but cleared the area to the east,
allowing substantial recovery across the warm sector with
temperatures mainly in the low to mid 70s and dew points around 60.
Already seeing some shower/thunderstorms pop up in the warm sector
in advance of a cold front currently extended from CLE to BMG with
the main activity expected to be along the front late this afternoon
into the evening. Despite the aforementioned juicy for late March low
levels, warm air between H700 and H500 will significantly limit any
surface based instability to perhaps 500J/kg of MLCAPE this
afternoon with convective cloud tops struggling to extend deep enough
for significant lightning production. As a result, have capped
thunder at slight chance, but given strong kinematics with 50-60KT
of cloud layer shear did introduce some gusty winds in the grids
with these. In addition to gusts with showers/thunderstorms non-
convective wind gusts into the 30s will be common through the
remainder of the afternoon, slowly weakening with the approach of
the cold front and weakening of H850 winds.

Given the relatively fast moving nature of the cold front, don't see
a very a long dwell time for precipitation over our already
saturated north, although given any heavier downpours could see some
additional localized high water issues. Further south, as the front
slows and encounters even more favorable near surface moisture with
dew points in the mid 60s, favorable upper level dynamics associated
with a departing jet streak may allow for a bit better training of
cells with perhaps an inch of quick rain accumulation south of the
Metro Valley. Given the convective nature, low confidence in exact
placement, and values generally below 3hr FFG, will not be hoisting
a flood watch at this time, but will need to watch it closely this
evening.

Any thunder chances end quickly behind the front, with rain chances
following closely thereafter. Colder air rapidly filters in tonight
with overnight lows across the north near freezing and in the upper
30s across the south. Skies partially clear Saturday morning before
filling in with cold air stratocumulus once the Sun comes up.
Daytime highs will be sharply colder Saturday with eventual
values ultimately depending on how quickly any stratocumulus
scattered out, opted to undercut central guidance by a fair
margin with highs only reaching the mid to upper 40s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM Friday...

Saturday night into Sunday should remain mostly dry until the next
system enters the region Sunday night. A surface low pressure system
moves in from the southwest, along with an upper level trough,
bringing precipitation across the area Sunday night into Monday.
There is a small chance of freezing rain in the mountains with
this precipitation late Sunday night into Monday morning, but
any accumulations should be small. Some models bring the low
just north of the area while others show it a little farther to
the south, moving across the northern part of the area. The
precipitation will move out of the area throughout the evening/night
on Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 PM Friday...

High pressure moves in behind Monday's system leaving most of
Tuesday dry. Another surface low pressure system, coming from the
southwest, makes it way into the area Tuesday night into Wednesday,
along with an upper level disturbance, bringing more precipitation
across the area. The GFS and ECMWF bring the low just north of the
area while the Canadian shows the low crossing through the area. The
Canadian shows a slightly slower progression of the system than the
other models, but overall there is not too much disagreement with
the timing of this system between the models. A surface high
pressure system follows behind the low Thursday night. The models
all show a system moving through Friday, with all models also showing
an upper level disturbance Thursday night into Friday. The
ECMWF shows a low moving just to the north of the area, the
Canadian shows a low a little farther to the north than the
ECMWF does, and the GFS shows a low the farthest to the north of
the three models.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...

Tried to narrow down convection to 1 to 2 hours along a weak line in
advance of the cold front and more substantial line with the cold
front late this afternoon/early evening at the terminals. The one
exception to the generally short duration impact will be at BKW,
where additional moisture pumping up from the southwest and slowing
front will linger precipitation well into the overnight. Did include
VCTS at CRW/HTS/PKB, although instability is quite limited. Biggest
threat with the line will be some brief gusty winds.

Outside of heavier convection showers, widespread IFR conditions are
not expected, but BKW will likely go IFR once winds with around to
the north behind the front. Remaining terminals dip to MVFR in 010-
030 post frontal stratocumulus with some breaks to sunshine possible
by mid-morning Saturday.

Winds this afternoon remain gusty out of the southwest, tapering
down toward frontal passage as winds aloft weaken. Could see some
gusty showers with frontal passage with a northwesterly shift,
tapering down to light northwesterly and eventually calm
overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers/thunderstorms may vary by
an hour or so.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    L    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    M    H    H    L    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in rain Sunday night/Monday and again late
Tuesday/Tuesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/CG
NEAR TERM...JP
SHORT TERM...CG
LONG TERM...CG
AVIATION...JP
Hazardous weather outlook, Mar 20, 1:05 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
205 PM EDT Fri Mar 20 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-517>522-525-526-211815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
Southeast Randolph-
205 PM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms today. The main
threat is gusty/damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515-516-211815-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
205 PM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Heavy rain along a cold front this evening may create some localized
high water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-211815-
Northwest Pocahontas-Southeast Pocahontas-
205 PM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Morgan

When
March 20, 2:31 PM EST to March 22, 2:30 AM EST
Where
Morgan County, 1.3 mi NW of Malta to 1.15 mi NNE of Mc Connelsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
39.662, -81.889

On the afternoon of the 20th, the Muskingum River at McConnelsville rose above its 11 foot flood stage. The river crested just below 12 feet early on the morning of the 21st, but did not return below flood stage until the morning of the 22nd. Most of the primary roads were flooded in between McConnelsville and Zanesville while the river was above flood stage, as well as a few homes that reside near the river.

Flood, Washington

When
March 20, 4:55 PM EST to March 22, 6:30 AM EST
Where
Washington County, 1.36 mi N of Beverly to 1.05 mi SSE of Hayward
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.570, -81.633

During the late afternoon hours on the 20th, the Muskingum River in Beverly rose above its 29 flood stage. The river crested around 31 feet early in the morning on the 21st, but did not go back below flood stage until the morning of the 22nd. Low lying areas and farmland near the river gage were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874265, 874290.